Wisconsin, 2015

Flash Flooding and Heavy Rain in Wisconsin, July 6, 2015

July 6, 2015 · NWS MPX · 12 events in 4 counties and zones

The evening of Sunday, July 5th, a line of thunderstorms developed along a frontal boundary from west central to northeast Minnesota. By 2 to 3 am CST, numerous thunderstorms began to develop in east central Minnesota, ahead of the main line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The evening of Sunday, July 5th, a line of thunderstorms developed along a frontal boundary from west central to northeast Minnesota. By 2 to 3 am CST, numerous thunderstorms began to develop in east central Minnesota, ahead of the main line. As additional thunderstorms congealed with the main line, and deep moisture continued to surge toward western Wisconsin, the added effect of high precipitable water values resulted in rainfall rates increasing to 2-3 inches per hour. These storms moved eastward into west central Wisconsin.

Several hours of moderate to heavy rainfall occurred over St. Croix, Pierce and Dunn counties during the early morning hours of Monday, July 6th.

Storm totals ranged from 5-8 inches in portions of St. Croix and Pierce counties, where locally 7.31 inches was measured around River Falls. The Kinnickinnic River near River Falls rose almost 7 feet in less than 5 hours.

The Troy Glen Trailer Park (consisting of about 20 homes) was evacuated to the Troy Town Hall, and the American Red Cross assisted in the displaced residents in Hudson. St. Croix and Dunn Counties reported some roads covered with water. Chippewa County reported the intersection of County Highway K and 170th Avenue (6 miles south of Cornell) was flooded.

County emergency management reported damage from municipalities, to roads, a couple bridges, culverts, ditches and houses with flooded basements. The hardest hit townships were Baldwin, Cady, Eau Galle, Kinnickinnic, Rush River, St. Joseph, Troy, Wilson, Woodville and especially River Falls. Estimated damage to the flood in St. Croix County alone was $360,000.

The following are some of the higher rainfall totals from Monday morning, July 6th.

River Falls 7.31 inches. |St. Croix 7.10 inches. |Wheeler 4.90 inches. |Nye 4.12 inches. |Osceola 3.65 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 10:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 10:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 PM CDT SUN JUL 5 2015

.UPDATE...
ISSUED AT 916 PM CDT SUN JUL 5 2015

FLASH FLOOD WATCH HAS BEEN ISSUED AS CONFIDENCE OF EXCESSIVE
RAINFALL IS INCREASING ACROSS MUCH OF MN. A BAND OF SLOW MOVING
THUNDERSTORMS FROM ERN SODAK NORTHEAST INTO THE ARROWHEAD HAS
PRODUCED MORE THAN 2 INCHES NEAR MORRIS LAST HOUR...AND IT IS
STILL RAINING VERY HEAVILY. THE BIGGEST QUESTION IS HOW THE QLCS
WILL EVOLVE AND WHETHER IT WILL DEVELOP A COLD POOL. GIVEN IT/S
RELATIVE NARROW NATURE AT LEAST AT THE PRESENT TIME...NOT AS
CONFIDENT IN THIS OCCURRING. THEREFORE...POTENTIAL FOR
MAINTAINING SLOW MOVING STORMS FOR AT LEAST THE NEXT SEVERAL HOURS
IS INCREASING. MOISTURE TRANSPORT WILL CONTINUE INCREASING WITH
THE STRENGTHENING LLJ OVERNIGHT...FOCUSED ESPECIALLY OVER
SOUTHWEST MN. HOPWRF NEIGHBORHOOD PROBABILITIES OF GREATER THAN 3
INCHES IS OVER 90 PERCENT IN THAT AREA...BUT IT ALSO SHOWS SOME
POTENTIAL FURTHER NORTHEAST UP THE LINE TOWARD THE TWIN CITIES AS
WELL.

BOTTOM LINE...CONFIDENCE IS VERY HIGH FOR SOME AREAS EXCEEDING 3
INCHES AND LOW TO MEDIUM FOR 5 TO 7 INCHES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 349 PM CDT SUN JUL 5 2015

THE SHORT TERM CONCERNS CONTINUE TO BE THE SEVERE WEATHER THREAT
AND HEAVY RAIN THREAT OVERNIGHT INTO MONDAY.

LATEST AVAILABLE COLD FRONT DROPPING INTO EAST CENTRAL SOUTH
DAKOTA AND LIFTS NORTHEAST AHEAD OF DISSIPATING NORTHWEST MN MCS.
EXPECT A BROKEN LINE OF CONVECTION TO DEVELOP ALONG THE BOUNDARY
AS IT SAGS SLOWLY INTO THE WEST AND NORTHERN CWA THIS
EVENING...SIMILAR TO MOST HIRES/CAM SOLUTIONS. SEVERE WEATHER
REMAINS AS ACTIVITY MOVES INTO THE AREA...WITH THE MAIN THREAT
BEING STRONG WIND GUSTS BECAUSE HIGH DCAPE GENERATED AHEAD OF THE
BOUNDARY INTO WEST CENTRAL MINNESOTA. AS GREATER SHEAR WORKS INTO
THE REGION AS THE UPPER TROUGH TRANSLATES A BIT FARTHER EAST...WE
COULD SEE A HAIL THREAT AS WELL. LATER IN THE EVENING...THE UPPER
TROUGH MOVES INTO THE REGION AND THE WEAK SOUTH DAKOTA SURFACE
WAVE MOVES NORTHEAST ALONG THE FRONTAL BOUNDARY. STRONG LOW LEVEL
JET/IMPRESSIVE MOISTURE TRANSPORT AND HIGH PW VALUES ALL PAINT A
HEAVY RAIN PICTURE DEVELOPING ALONG THIS FRONT. AT THE
MOMENT...HAVE BASIN AVERAGE AROUND 2 INCHES ALONG A LINE FROM NEAR
DAWSON...ST CLOUD AND MORA. AS WAVE APPROACHES... EXPECT MCS TO
DEVELOP AND MOVE OVER THE AREA...WITH ENHANCED LIFT/FRONTOGENESIS
NEAR THE BOUNDARY. FLASH FLOODING A THREAT LATE TONIGHT...CLOSE TO
WPC SLIGHT RISK DEPICTION.

THE TROUGH EXITS TO THE EAST MONDAY MORNING...WITH THE 12Z MODELS
AND ESPECIALLY THE ECMWF A BIT SLOWER WITH OVERALL MOVEMENT. WILL
CONTINUE TO TRAIL POPS OFF TO THE WEST IN THE MORNING...AND
EXITING TO THE EAST LATE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 349 PM CDT SUN JUL 5 2015

HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST MONDAY NIGHT
AND REMAIN NEAR THE GREAT LAKES THROUGH WEDNESDAY. COOLER AND
MUCH DRIER AIR WILL ACCOMPANY THE HIGH WITH NIL POPS. THE HIGH
WILL DRIFT OVERHEAD TUESDAY NIGHT. CLEAR SKIES...CALM WINDS...AND
DEW POINTS IN THE 40S WILL ALLOW TEMPS TO FOLLOW SUIT IN MOST
PLACES. RECORD LOWS AT EAU AND MSP ARE 46 AND 51 RESPECTIVELY AND
FORECAST LOWS ARE WITHIN 3 OR 4 DEGREES OF THESE. SHOULD ALSO SEE
AREAS OF FOG...PARTICULARLY EAST WHERE IT WILL BE COOLEST AND
CROSSOVER TEMPS SHOULD BE REACHED.

BY MID TO LATE WEEK THE FLOW WILL BECOME MORE ZONAL AS A RIDGE
BUILDS OVER THE PLAINS. NORTHWEST FLOW ACROSS EASTERN AND SOUTHERN
CANADA WILL STEER SHORT WAVES EAST SOUTHEAST ACROSS THE NORTHERN
CONUS. DEPENDING WHERE THEY GO WILL DETERMINE HOW WARM WE GET OR
HOW WET WE GET. GFS IS MORE BULLISH IN BRINGING THE RIDGE
NORTHWARD AND ADVERTISES 90S OR 100S ACROSS MUCH OF THE AREA BY
NEXT WEEKEND. ECMWF IS MORE RESERVED WITH THE RIDGE AND KEEPS THE
STORM TRACK OVERHEAD...ALTHOUGH THIS IS A NORTHERN SHIFT FROM
PREVIOUS RUNS. DID RAISE HIGHS A FEW DEGREES LATE WEEK/NEXT
WEEKEND CLOSER TO MOS AND KEPT POPS IN THE CHC CATEGORY AS THIS
PATTERN REMAINS FAVORABLE FOR NUMEROUS CONVECTIVE COMPLEXES
NEARBY. INTERESTINGLY...FOR THE PAST COUPLE WEEKS THE CFS HINTED
AT A WARMER AND WETTER PATTERN TOWARD MID JULY WHICH APPEARS TO BE
UNFOLDING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1158 PM CDT SUN JUL 5 2015

BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE SINKING SOUTHEAST
SLOWLY OVERNIGHT. VERY HEAVY RAIN IS POSSIBLE IN ANY OF THE
THUNDERSTORM CORES. A LARGER...ALBEIT LIGHTER AREA OF RAIN ACROSS
SOUTH DAKOTA WILL PUSH IN BEHIND THIS LINE OVERNIGHT AND PERSIST
FOR MUCH OF MONDAY. CIGS WILL DETERIORATE AS WINDS BECOME NORTH
BEHIND THE COLD FRONT. RAPIDLY IMPROVING CONDITIONS ARE EXPECTED
FOLLOWING THE RAIN LATE MONDAY AFTERNOON/EVENING.

KMSP...SHOULD SEE RAIN BEGIN AROUND 06Z WITH THE HEAVIEST ARRIVING
BETWEEN 07-10Z. SHOWERS AND STORMS WILL PERSIST FOR MUCH OF
MONDAY.

/OUTLOOK FOR KMSP/
TUE...VFR. WINDS NNW 5-10 KTS.
WED...VFR. WINDS S 5-10 KTS.
THU...VFR. WINDS S 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MNZ047>070-
     073>077-082>084-091-092.

WI...NONE.
&&

UPDATE...BORGHOFF
SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 5:34 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT SUN JUL 5 2015

MNZ041>045-047>052-054>062-064>069-073>076-082-083-091-062345-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-RENVILLE-
MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-
WATONWAN-BLUE EARTH-MARTIN-
634 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING OVER WESTERN MINNESOTA AND
SPREAD EAST TONIGHT. THERE IS AN ENHANCED RISK OF SEVERE
THUNDERSTORMS ACROSS CENTRAL AND WESTERN MINNESOTA WHERE DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE. HEAVY RAINFALL IS LIKELY LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL BE POSSIBLE MONDAY
MORNING.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS FROM FRIDAY THROUGH
SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

MNZ053-063-070-077-078-084-085-092-093-WIZ014>016-023>028-062345-
CHISAGO-WASHINGTON-DAKOTA-RICE-GOODHUE-WASECA-STEELE-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
634 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NON SEVERE THUNDERSTORMS WILL SPREAD EAST OVERNIGHT. HEAVY
RAINFALL IS POSSIBLE LATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL BE POSSIBLE
MONDAY.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Special weather statement, Jul 5, 9:15 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 PM CDT SUN JUL 5 2015

MNZ054-056-060430-
LAC QUI PARLE-CHIPPEWA-
1015 PM CDT SUN JUL 5 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

LAC QUI PARLE...CHIPPEWA...

AT 1015 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS NEAR MADISON AND MONTEVIDEO.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...MADISON...DAWSON...MILAN...WATSON...CERRO GORDO...
MADISON AIRPORT...MONTEVIDEO AIRPORT...BIG BEND CITY...FLORIDA CREEK
WILDLIFE MANAGEMENT AREA AND ASBURY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4512 9633 4516 9557 4515 9551 4515 9546
      4494 9551 4492 9572 4492 9574 4484 9633
TIME...MOT...LOC 0315Z 180DEG 0KT 4512 9572

TDK
Local storm report, Jul 5, 9:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HEAVY RAIN       MORRIS AIRPORT          45.57N 95.97W
07/05/2015  M3.68 INCH       STEVENS            MN   AWOS

            STORM TOTAL THROUGH 1014 PM.

&&

BORGHOFF
Special weather statement, Jul 5, 10:48 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT SUN JUL 5 2015

MNZ054-056-064-060645-
YELLOW MEDICINE-LAC QUI PARLE-CHIPPEWA-
1148 PM CDT SUN JUL 5 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

YELLOW MEDICINE...LAC QUI PARLE...CHIPPEWA...

AT 1147 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MONTEVIDEO.  RAINFALL RATES IN EXCESS OF 2 INCHES
PER HOUR ARE OCCURRING.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CLARKFIELD...HANLEY FALLS...WATSON...
BOYD...SPRING CREEK...HAZEL RUN...GRANITE FALLS AIRPORT...MONTEVIDEO
AIRPORT...BIG BEND CITY AND ASBURY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4502 9598 4515 9579 4515 9547 4489 9548
      4476 9549 4467 9561 4471 9601
TIME...MOT...LOC 0447Z 240DEG 0KT 4493 9572

ADL
Local storm report, Jul 5, 11:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      ST CLOUD                45.55N 94.17W
07/06/2015                   STEARNS            MN   911 CALL CENTER

            MULTIPLE VEHICLES WERE REPORTED STUCK IN HIGH WATER AT
            THE INTERSECTION OF 33RD AVENUE AND 8TH STREET NORTH.

&&

ADL
Special weather statement, Jul 6, 1:14 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT MON JUL 6 2015

MNZ060>063-070-WIZ024-060915-
WASHINGTON-DAKOTA-ANOKA-RAMSEY-HENNEPIN-PIERCE-
214 AM CDT MON JUL 6 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASHINGTON...DAKOTA...ANOKA...RAMSEY...HENNEPIN...PIERCE...

AT 210 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MINNEAPOLIS AND ST. PAUL. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR ARE OCCURRING IN THE STRONGER STORMS.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BLOOMINGTON...BROOKLYN PARK...EAGAN...
WOODBURY...MAPLE GROVE...COON RAPIDS...BLAINE...MAPLEWOOD...COTTAGE
GROVE AND INVER GROVE HEIGHTS.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 221 AND
258.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4485 9321 4513 9342 4522 9305 4517 9278
      4509 9277 4506 9280 4504 9277 4491 9275
      4489 9278 4486 9274 4470 9269 4471 9273
      4467 9273 4461 9283
TIME...MOT...LOC 0710Z 240DEG 0KT 4499 9297

ADL
Special weather statement, Jul 6, 1:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 AM CDT MON JUL 6 2015

MNZ074-075-060800-
BROWN-NICOLLET-
240 AM CDT MON JUL 6 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

BROWN...NICOLLET...

AT 236 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER NEW ULM. AROUND 2 INCHES OF RAIN HAVE ALREADY
FALLEN...WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NEW ULM...SLEEPY EYE...COURTLAND...LAFAYETTE...EVAN...COBDEN...NEW
ULM AIRPORT...KLOSSNER...SEARLES...ESSIG AND ST GEORGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4420 9474 4428 9487 4435 9486 4446 9472
      4445 9422 4436 9412 4423 9427 4426 9436
      4420 9437 4417 9452
TIME...MOT...LOC 0736Z 240DEG 0KT 4432 9450

ADL

The radar

The Minneapolis radar (KMPX), 74 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 heavy rain. Local standard time, as filed.

Heavy Rain, Pierce

When
July 6, 2:00 AM CST to 6:00 AM CST
Where
Pierce County, 0.69 mi S of River Falls
Reported by
CoCoRaHS
Coordinates
44.840, -92.630

A CoCoRaHS observer measured 6.50 inches in a 4 hour period just south of River Falls.

Heavy Rain, St. Croix

When
July 6, 2:00 AM CST to 7:00 AM CST
Where
St. Croix County, 2.13 mi NNW of River Falls
Reported by
CoCoRaHS
Coordinates
44.880, -92.640

A CoCoRaHS observer measured 7.31 inches of rain in a 5 hour period north of River Falls.

Heavy Rain, St. Croix

When
July 6, 2:00 AM CST to 7:00 AM CST
Where
St. Croix County, 1.47 mi E of Hudson
Reported by
Public
Coordinates
44.970, -92.740

A measured rainfall report of 7.10 inches occurred east of Hudson.

Heavy Rain, Pierce

When
July 6, 2:00 AM CST to 7:00 AM CST
Where
Pierce County, 0.85 mi NE of River Falls
Reported by
Trained Spotter
Coordinates
44.860, -92.620

A measured rainfall report of 6.54 inches occurred in River Falls.

Heavy Rain, Chippewa

When
July 6, 2:00 AM CST to 8:00 AM CST
Where
Chippewa County, 3.01 mi ENE of Eagleton
Reported by
COOP Observer
Coordinates
45.080, -91.320

A measured rainfall report of 5.67 inches occurred east of Eagleton.

Flash Flood, St. Croix

When
July 6, 3:30 AM CST to 8:30 AM CST
Where
St. Croix County, 3.13 mi NNW of River Falls to 3.66 mi NNW of River Falls
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.890, -92.660

A Cul-De-Sac was flooded off Townsvalley Road.

Flash Flood, St. Croix

When
July 6, 3:30 AM CST to 8:30 AM CST
Where
St. Croix County, 5.47 mi ESE of Hudson to 4.69 mi SW of Roberts
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.935, -92.669

Water was running out of a drainage ditch and over Coulee Trail, one half mile east of Highway 35. The water eventually washed the road out.

Flash Flood, St. Croix

When
July 6, 3:30 AM CST to 8:30 AM CST
Where
St. Croix County, 4.86 mi N of River Falls to 4.76 mi NNW of River Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
44.920, -92.640

Flood waters damaged a shoulder of County Road U near Glover Road.

Flash Flood, St. Croix

When
July 6, 3:30 AM CST to 8:30 AM CST
Where
St. Croix County, 1.25 mi NE of Hudson to 2.59 mi SE of Hudson
Cause
Heavy Rain
Property damage
$360,000
Reported by
Newspaper
Coordinates
44.984, -92.754

The Troy Glen Trailer Park (consisting of about 20 homes) was evacuated to the Troy Town Hall due to flood waters, and the American Red Cross assisted in the displaced residents.

Flash Flood, Dunn

When
July 6, 5:00 AM CST to 7:45 AM CST
Where
Dunn County, 7.33 mi SSW of Boyceville to 7.01 mi SSE of Downing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.950, -92.080

Flood waters closed Highway 12 near Knapp for several hours.

Flash Flood, Dunn

When
July 6, 5:00 AM CST to 7:45 AM CST
Where
Dunn County, 2.39 mi NW of Colfax to 2.91 mi WNW of Colfax
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.020, -91.760

Flood waters closed part of the road near the intersection of Highway 170 and County Road N.

Flash Flood, Chippewa

When
July 6, 5:00 AM CST to 7:45 AM CST
Where
Chippewa County, 4 mi NE of Jim Falls to 4.73 mi NE of Jim Falls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.093, -91.215

Flood waters closed the intersection of Highway K and 170th Street south of Cornell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582866, 582867, 582868, 582869, 582871, 582858, 582859, 582860, 582872, 582862, 582864, 582873.